Reactions 1704, p312 - 2 Jun 2018 Exacerbation of polycythaemia vera: case report A 52-year-old woman showed exacerbation of polycythaemia vera (PV) during treatment with testosterone and prasterone [dehydroepiandrosterone] for menopausal symptoms. The woman was diagnosed with PV about 15 years earlier and was managed with intermittent venesection to maintain haematocrit below 0.45. She was on aspirin therapy. Around six years earlier, she started receiving bioidentical hormone replacement therapy (HRT) for her severe menopausal symptoms; one lozenge daily which contained testosterone 1mg, prasterone 10mg, estrogen 3mg and progesterone 200mg. On review in clinic, she showed rise in baseline haematocrit levels over the preceding year, with a subsequent increase in the frequency of required venesection. Previously, she was reviewed twice-yearly and had required venesection approximately once or twice per year since her diagnosis. Now she required venesection every three months, despite which the haematocrit kept rising as high as 0.493. Other FBC parameters were stable with no features of haematological transformation. She was intermittently monitored for serum testosterone levels in a view of her HRT. Initially, the testosterone level was within normal range, but was noted to be moderately elevated at 4.2 nmol/L, approximately 18 months earlier. A repeat testing showed testosterone levels at 13.6 nmol/L. The woman’s bio-identical treatment was withheld for two weeks. Then, it was reduced to a half, and subsequently to quarter of a lozenge. Subsequently, her serum testosterone levels became normal and the frequency of venesection also reduced. She remained on reduced dose HRT under close monitoring of hormonal profile. Author comment: "We have described a rare case of exacerbation of [polycythaemia vera] due to treatment with a testosterone containing [hormone replacement therapy] regime". Harrington P, et al. Exacerbation of erythrocytosis in a female patient with polycythaemia vera treated with testosterone containing hrt. British Journal of Haematology 181 (Suppl. 1): 166 abstr. BSH18-EP-016, Apr 2018. Available from: URL: http://doi.org/10.1111/bjh.15226 [abstract] - United Kingdom 803323291 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704
Reactions Weekly – Springer Journals
Published: Jun 2, 2018
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera